NOAC's and bleeding

Hi all

Just a question to ease my anxiety about starting on one of the new anti coag's. I was put on Warfarin when first diagnosed with AF but after 3 months was told I was ok to just take aspirin (my dose of warfarin was very high due to a high vege diet)

I recently saw an EP and discussed my worries over scoring 3 on the Chads2Vasc scale. He agreed that I should be on an anti coag and as I have a high vegerarian diet he said he would prescribe one of the newer ones.

My question is- do any of you on these newer ant coag's have any problems with bleeding?

I told the EP that I suffer with nose bleeds and he said it will take longer to stop but will stop with compression. I also sometimes have bleeding gums when I brush my teeth

I am really scared that I will bleed and not be able to stop it

Do any of you have these problems and manage them ok?

Sorry to ramble on but I'm keeping myself awake at night deciding what to do. Obviously do not want to suffer a stroke and know I have to be on something

Thanks in advance

14 Replies

oldestnewest
  • I have been taking Apixaban since January and have had no problems with it so far. I injured my face and I had several heavy nosebleeds in April but they all stopped with normal 10 minutes of nasal compression - except the first one. The first one scared me, as like you, I thought it wouldn't stop and kept letting go of my nose to check! Silly, I know. I've had really minor gum bleeds when I was too vigorous with the toothbrush but nothing much to worry about.

    The bleeding was really no worse than any other time I had one but, because I was worried about it not stopping, it seemed worse at the time.

    Don't worry about the decision - go for your EP's recommendation. I assume it isn't set in stone and you can always change to Warfarin if you find the NOAC's unsuitable.

    Best wishes.

  • I've had bruising take longer to go down and be more sore than usual, and 2 nosebleeds that made it look like I'd been punched in the face that I just had to be extra patient with, however I did feel rough and light headed for most of the day afterwards..... I carry an alert card that explains my INR, my warfarin dose and my details and I still do everything I did before my warfarinisation - including walking 8 miles last week in the middle of nowhere which I wouldn't have dreamed of 12 months ago.

  • I'm on Apixaban and have been for about 3 months. I have to say I haven't noticed any adverse effects. No increased bruising. Minor cuts and scrapes have stopped bleeding quite quickly; nothing untoward at all. From my experience, I'd say do it and don't worry unless you're planning to have a major accident!

  • I don't take a NOAC but heard interesting talks on NOACs today- they seem to be thought equal or better to warfarin except some are not given if you have any stomach / intestinal bleeding issues. You can't check your anti-coagulation levels as you can with warfarin but there seem to be some advantages too- the NICE patient decision making document might help you to decide- think this is on the AFA website

  • A minor bleed against a possible stroke? No contest!

    Regarding your gums you need to see a dental hygienist and get that sorted or you will end up like me with hardly any teeth. Healthy gums NEVER bleed.

    With a Chadsvasc of 3 you MUST be on anticoagulant. Please don't play Russian Roulette any longer.

    Bob

  • I agree with you BobD no contest!

  • I have to agree with you BobD. Unfortunately those of us waiting to be referred to a Warfarin Clinic or get agreement from the GP for one of the new Anti Coags are all playing Russian Roulette. Clinicians don't seem to worry that we may have a stroke during the waiting time so just how urgent is it in their opinion?

  • It would be if it was them.!

  • I have been on Rivaroxaban for 5 months and have only experienced normal bruising levels e.g. When I shut my finger in a car door. I bruised far worse when I was on aspirin.

  • Been on Dabigatron for 11 months, no problems. I carry a medi alert bracelet for emergencies but in the normal day to day cuts, bruises and scratches and the needle sticks, needs pressure for a little longer, that's all.

    If your gums are bleeding it is an indication of gum disease, have you consulted a dentist? There is a link between bleeding disease because of gum disease and heart disease so important to have it looked at.

  • I was on Dabigatran when first diagnosed and had awful gum bleeds. Got checked by a dentist who said my gum health was fine so cardiologist switched me to xerelto. Within a couple of days the gum bleeding stopped completely. Since then everythings fine.

  • I've not had that problem on Dabigatron, but way before I developed AF I did have gum disease and didn't realize just how dangerous it is so am now very careful about hygiene and attending dentist. They are still holding my teeth in thankfully!

  • I have been taking Rivaoxaban (Xarelto) for 19 months now with no ill effects that I know of. Had dental treatment and have 3 monthly hygienist appointments where she gives my mouth a thorough work out and have not had any more bleeding during it than normal.

    Any bruising from knocks or bumps or any scrapes have not been any different to before I took the drug.

    I was sure glad I was anticoagulated when I had my last huge AF episode, I would rather risk a bleed than a stroke.

    I understand your concerns and sat and looked at the pack of tablets for days before I gathered the nerve to start them but it has been a non event.

    Have a look at the patient decision making aid to help in your decision if still concerned.

    Dee.

  • Thank you all for your kind advice I do see a hygienist so no gum probs just occassionally bleeding but as long as it will stop ( thanks so much Finvola for your reassurances) thats ok! I do have periods of acid reflux so need to check with GP about that as have been on meds for esophagitis. Will have a look at the patient decision making aid now.

    Thanks guys

    So grateful for this site and your experience

    Linda

You may also like...